Relapse of aseptic meningitis induced by ipilimumab and nivolumab therapy for metastatic renal cell carcinoma: A case report

Mol Clin Oncol. 2019 Dec;11(6):590-594. doi: 10.3892/mco.2019.1929. Epub 2019 Oct 3.

Abstract

The combined immunotherapy of nivolumab and ipilimumab causes a variety of autoimmune-related adverse events (irAEs). The current report details a 70-year-old woman with clear cell renal cell carcinoma metastasis in the lung. Two weeks after two courses of treatment, the patient complained of headache, dizziness and nausea. Cerebrospinal fluid (CSF) analysis revealed an elevated protein level of 195 mg/dl and a significantly elevated white blood cell (WBC) count of 830/mm3 (lymphocytes, 825/mm3; neutrophils, 5/mm3). The results excluded malignancy and infection. The patient was diagnosed with aseptic meningitis and was administered intravenous prednisolone (1 mg/kg/day). On the 49th day of the 2nd course of treatment, no recurrence of clinical symptoms was exhibited during maintenance oral steroid treatment (prednisolone 10 mg/day) and CSF analysis revealed that the WBC count had dropped to 44/mm3 (lymphocytes only). Therefore, the 3rd course of treatment was readministered the next day. After two weeks, the patients again complained of nausea, anorexia and fatigue. CSF analysis demonstrated that the WBC count was not increased from the result obtained previously. However, brain MRI scans revealed the mild diffuse enlargement of the pituitary and endocrine system tests revealed reduced adrenocorticotropic hormone (ACTH; 2.0 pg/ml) and cortisol (1.12 µg/dl) levels. The patient was diagnosed with isolated ACTH deficiency and oral hydrocortisone was administered after prednisolone cessation. On the 25th day of the 3rd course of treatment, the patient complained of headache and anorexia. CSF examination revealed that the WBC count had increased a second time (53/mm3; lymphocytes only) and laboratory data revealed hepatic dysfunction. The patient was then diagnosed with relapse of aseptic meningitis and liver dysfunction. While continuing oral hydrocortisone treatment, the administration of intravenous prednisolone was started. The observed liver dysfunction and aseptic meningitis gradually improved. The current report may be useful for avoiding delays in the diagnosis and treatment of this life-threatening and uncommon irAE, in which CSF examinations are useful for diagnosis and management.

Keywords: immune-related adverse events; ipilimumab; meningitis; nivolumab; renal cell carcinoma.